Missouri, 2024

Hail in Missouri, June 4, 2024

June 4, 2024 · NWS SGF · 2 events in 1 county or zone

A severe thunderstorm developed during the early morning hours of June 4th and affected McDonald County with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A severe thunderstorm developed during the early morning hours of June 4th and affected McDonald County with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 4, 2:24 AM CST, 1 hour 38 minutes earlier. Its key messages:

  • 30-50% chance for scattered showers and thunderstorms today with highest chances south of Interstate 44. Many areas could remain dry. Localized flooding and lightning are the main risks.
  • 60-90% chance of thunderstorms tonight. Marginal risk for severe storms with a few storms producing damaging winds and hail to the size of quarters. Localized flooding and lightning are also concerns.
  • Drier conditions Wednesday through Friday. Pattern change for the weekend may bring slightly cooler temps to the area. 30-50 percent chance of rain this weekend with heavy rain potential however confidence remains low.
Area forecast discussion, Jun 4, 2:24 AM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
324 AM CDT Tue Jun 4 2024

.KEY MESSAGES...

- 30-50% chance for scattered showers and thunderstorms today
  with highest chances south of Interstate 44. Many areas could
  remain dry. Localized flooding and lightning are the main
  risks.

- 60-90% chance of thunderstorms tonight. Marginal risk for
  severe storms with a few storms producing damaging winds and
  hail to the size of quarters. Localized flooding and lightning
  are also concerns.

- Drier conditions Wednesday through Friday. Pattern change for
  the weekend may bring slightly cooler temps to the area. 30-50
  percent chance of rain this weekend with heavy rain potential however
  confidence remains low.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 245 AM CDT Tue Jun 4 2024

Synoptic Pattern and Current Conditions: Water vapor imagery and
upper air analysis data highlights a couple of key features. One
being the shortwave trough/mesoscale convective vortex spinning
along the Missouri/Kansas border centered just south of Kansas
City. The other being a stronger shortwave trough moving
through the northern Rockies. A large area of subsidence and
convective inhibition exists near/around the Kansas/Missouri MCV
which is apparent by the lack of convection/low instability. A
much different story was occuring across central Oklahoma where
an MCS has developed on the edge of the low level jet and
associated elevated instability gradient (3000-4000j/kg MU
CAPE). This large area of convection was likely disrupting
higher moisture/instability from returning to the area. We
continued to see convective cloud debris across the area with
temps in the lower to middle 60s.

Today: An inspection of the 00Z HREF paintball plots indicates
that a few outlier CAMs were too far north with the current
Oklahoma MCS. The 00z and now the 06Z HRRR has lined up fairly
well thus far with this activity and used its guidance for the
morning. The Oklahoma MCS is developing a cold pool and
beginning to turn southeast with both corfidi and forward
propagating vectors pointing that direction. Therefore
confidence is increasing that the bulk of this activity will
remain south of the area. However there are some indications
that storms along the northeast flank of the MCS (near/just
north of Fort Smith, AR) may begin to shift northeast towards
the area as we begin to increase/return elevated instability and
the LLJ increases. There has been an overall increase in MU
CAPE over the last 3 hrs which supports this idea. Therefore
would think that isolated to scattered showers and storms could
develop near/after sunrise across southern Missouri, perhaps
lasting through late morning. The MCV to the northwest will be
tracking east/northeast, generally away from the area and may
not be much of an influence for us locally. Confidence is not
particularly high with the morning thunderstorm scenario and
have kept pops generally 30% or less. If development increases
further than forecast than pops will need to be increased. Given
the weak shear, thinking that most storms would be subsevere
this morning. PW values do increase which would favor locally
heavy rainfall.

Other than a decreasing/veering low level jet later this morning
we are not seeing a strong signal for lift during the afternoon
and a majority of the models keep the area dry. Kept pops around
20 percent to account for any storm development within an
increasingly moist/unstable airmass however. Highs in the low
80s look likely at the moment however any clearing could allow
for slightly higher temps reaching the mid 80s. Dews will also
be creeping back up towards 70 which will make for muggy
afternoon and evening conditions.

Tonight: The shortwave across the northern Rockies will slide
east into the northern Plains which will send a front south into
the area, generally after 9pm. Thunderstorms look to develop
along and just behind the front across Kansas into northern
Missouri. Slightly higher shear will likely allow for some
severe storms as they develop northwest of the area however the
severe threat as they move into our area is marginal. Large
hail to the size of quarters and damaging wind would be the
risks if storms can remain organized enough. Models have slowed
down the arrival of these storms a tad with the bulk of them
along the I-44 corridor between midnight and 5am, exiting the
area after sunrise Wednesday. Guidance has struggled to
distinguish whether the storms will be more scattered or
widespread in nature and this will greatly alter the QPF
amounts and any flood potential. The latest 00z HREF indicates
a mean of 0.25-0.75in however there are localized amounts of 1-2
inches in convective clusters. Expect continued adjustments to
qpf forecasts as we approach tonight. A slight risk for
excessive rainfall does exist across most of the area.

Wednesday: Drier air will begin filtering in from the northwest
as high pressure builds in with dews in the 50s by the
afternoon. Clouds will be on the decrease with highs in the low
to mid 80s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 245 AM CDT Tue Jun 4 2024

Thursday and Friday: The upper level trough looks to continue
moving east into the Great Lakes region, eventually becoming a
cut off low. A secondary front looks to move through the area on
Thursday. This will reinforce a slightly drier airmass as
northwest flow aloft develops. This drier airmass will allow
for cooler mornings however afternoon highs still in the 80s.
Precip chances remain less than 20 percent these days.

The Weekend: Ensembles are coming into better agreement with the
overall pattern of the upper low across the Great Lakes and a
ridge out west. This places the area in northwest flow aloft
which typically allows for systems to slide southeast towards
the area. A front looks to perhaps return north sometime
Saturday or Sunday. This combined with an increasing low level
jet and the right entrance region of an upper jet to the north
will likely create thunderstorms/heavy rainfall somewhere either
in or just southwest of the area. Confidence will increase as we
get closer however 30-50% rain chances are in place for the
weekend due to this potential. If this occurs it would also keep
temps cooler, perhaps in the 70s however NBM temp spreads are
still 10+ degrees. Those with outdoor activities will need to
stay up on the forecast for the weekend.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1234 AM CDT Tue Jun 4 2024

Confidence is high that at least MVFR ceilings will continue
through the overnight hours lasting into a good part of Tuesday.
However confidence is much lower in thunderstorm chances and
have only gone with prob30 groups for now. The area that
potentially has the higher thunder probs overnight are at BBG.
Precip chances then return late Tuesday night towards the end of
the TAF period as a front approaches. Until then southerly winds
will continue.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Burchfield
Hazardous weather outlook, Jun 3, 7:42 PM CST, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
842 PM CDT Mon Jun 3 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
842 PM CDT Mon Jun 3 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited lightning risk.

DISCUSSION...

A few thunderstorms are possible tonight, with lightning being the
primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances continue through Tuesday night. A few storms
may produce damaging wind gusts and large hail Tuesday night,
mainly northwest of Interstate 44. Locally heavy rainfall Tuesday
into Tuesday night may lead to instances of flash flooding.

Thunderstorm chances this upcoming weekend remain uncertain with
chances at 30 percent or less.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

In the hours before

Special weather statement, Jun 4, 3:57 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Springfield MO
457 AM CDT Tue Jun 4 2024

MOZ101-041030-
McDonald MO-
457 AM CDT Tue Jun 4 2024

...A STRONG THUNDERSTORM WILL IMPACT MCDONALD COUNTY THROUGH 530 AM
CDT...

At 457 AM CDT, Doppler radar was tracking a strong thunderstorm over
Noel, or near Pineville, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Big Sugar Creek State Park, Anderson, Noel, South West City,
Pineville, Lanagan, Powell, and Rocky Comfort.

This includes Interstate 49 between mile markers 1 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 9462 3659 9461 3676 9431 3675 9407
      3650 9408
TIME...MOT...LOC 0957Z 239DEG 36KT 3655 9449

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Didio

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, McDonald

When
June 4, 4:02 AM CST
Where
McDonald County, Noel
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
36.550, -94.480

Hail to the size of quarters fell in Noel.

Hail, McDonald

When
June 4, 4:09 AM CST
Where
McDonald County, 0.69 mi S of Pineville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.590, -94.380

Hail to the size of quarters fell in Pineville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177235, 1177236.